Thursday morning I had my first ultrasound and blood work since starting the Lupron (can you believe today is day 11 of the Lupron?). My doctor said everything looks perfect–lining’s good, ovaries are cyst-free, and lots of little follicles are growing. Then I got a lesson in how to inject the Follistim and Menopur–both are a little more complicated then the Lupron injection, but still seemed fairly straightforward. I was told to take all of my meds at the same time each evening because if the doctor needs to make a change after seeing the results from my morning blood work we can change the dose that very day. They also told me to expect a call later in the day to tell me my E2 level and just to confirm everything. So we left the office all excited to be moving forward and that everything was looking great.
But later in the day I got a call telling me to hold off on starting my stims for one more day. I asked why and was told because the new retrieval day fits in better with Dr. Werthman’s (Tom’s doctor) schedule. I was a bit frustrated, but am over it now.
So last night was my first night injecting the new meds. Follistim was pretty easy, but I accidentally spilled some of it. Since this is the most costly of all the drugs, even though I spilled just a little it was an expensive spill. I don’t think it will be a problem, though.
Menopur, however, was not so easy. Also, I was more nervous about it because I heard that it stings going in and can cause a burning sensation, and possible cramping and soreness. The challenge with Menopur is that you have to reconstitute the drug in powder form with a sterile saline solution. When then nurse gave me my lesson, she told me not to use the special caps that come with it that are designed to help with the reconstitution (and she took them out of my box and kept them in the office). Instead, she taught me to use a big gauge syringe and needle instead, and then replace the big needle with a smaller needle for the actual injection. I had a lot of trouble with the big needle because it kept taking in a lot of air bubbles. Then once I got the powder reconstituted I had a lot of trouble getting it back into the syringe and it seemed like there was still some left in the bottle. It took a long time for me to get it all into the syringe ready for injection. Then, once I injected it I didn’t really feel anything–no burning, itching, cramping. At one point, I maybe felt a slight tingle, but that could have been from anything, or nothing at all. So I felt nervous after–did I do it right? Did I actually get all of the medicine into me?
When I woke up this morning, I googled “menopur.” I went to the manufacturer’s website and read their own instructions. It turns out that these special caps, called “Q caps,” are specifically designed to take the anxiety and stress out of the reconstitution process. And since reducing stress and anxiety is a very important part of the IVF process, the Q caps seem like they might be a good idea. I also found on YouTube a women who recorded her process of getting the Menopur ready for injection and I have to say, it looks a lot easier to me than the needle process. Plus, she said that the longer the reconstituted Menopur sits out, the less it burns and stings. What a relief! It took me so long futzing with the syringe and needle last night that the it “sat” for a longer time. I think I will try the Q caps tonight and if it works better then I will ask my nurse to give me back the Q caps she took from me! I’ll also get the Menopur ready first and then set it aside, then after I take the Lupron and Follistim, I’ll inject it last.
Additionally, with everything on the calendar being pushed back a day, it changes the days I’m supposed to go in for my ultrasounds and blood work. With the new calendar, I’m scheduled to go in on Tuesday, Thursday (yes, that’s Thanksgiving!) and Sunday. I won’t be surprised if they change the schedule so that I don’t have to come in on Thanksgiving–but who knows? Meanwhile, I’ll be doing a lot of baking to ease the stress and anxiety of all this craziness.